Alert archive / Michigan / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 37, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Sep 21, 2010, 7:48 PM EDT for Crawford County, Ogemaw County, Oscoda County, Michigan. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 21, 2010, 7:48 PM EDT (23:48 UTC)
- Expired
- Sep 21, 2010, 8:30 PM EDT
- In force
- 42 min
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Crawford County, MI, Ogemaw County, MI, Oscoda County, MI
The radar
The NCL Michigan radar (KAPX), 60 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 21, 1:53 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 11.8 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1335 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 606 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 351 m²/s²
- 0-3 km storm-relative helicity
- 368 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.5
The text
As transmitted, in the capitals the NWS used until 2016.
313
WUUS53 KAPX 212348
SVRAPX
MIC039-129-135-220045-
/O.NEW.KAPX.SV.W.0037.100921T2348Z-100922T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
748 PM EDT TUE SEP 21 2010
THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN CRAWFORD COUNTY IN NORTHERN LOWER MICHIGAN...
NORTHERN OGEMAW COUNTY IN NORTHERN LOWER MICHIGAN...
SOUTHERN OSCODA COUNTY IN NORTHERN LOWER MICHIGAN...
* UNTIL 845 PM EDT
* AT 745 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
SOUTH BRANCH TOWNSHIP...OR 12 MILES EAST OF ROSCOMMON...AND MOVING
EAST AT 45 MPH.
* LOCATIONS IMPACTED INCLUDE...
LUZERNE...ROSE TOWNSHIP...MACK LAKE...LUPTON AND MCKINLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4441 8391 4450 8438 4451 8438 4452 8444
4464 8439 4466 8389
TIME...MOT...LOC 2348Z 268DEG 38KT 4455 8433
WIND...HAIL 60MPH 1.00IN
$$2 follow-up statements
600 WWUS34 KAPX 220014 SVSAPX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 814 PM EDT TUE SEP 21 2010 MIC039-220024- /O.CAN.KAPX.SV.W.0037.000000T0000Z-100922T0045Z/ CRAWFORD MI- 814 PM EDT TUE SEP 21 2010 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CRAWFORD COUNTY IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. LAT...LON 4441 8391 4448 8409 4465 8408 4466 8389 TIME...MOT...LOC 0014Z 268DEG 38KT 4456 8396 WIND...HAIL <50MPH <.50IN $$ MIC129-135-220045- /O.CON.KAPX.SV.W.0037.000000T0000Z-100922T0045Z/ OSCODA MI-OGEMAW MI- 814 PM EDT TUE SEP 21 2010 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN OGEMAW AND SOUTHEASTERN OSCODA COUNTIES UNTIL 845 PM EDT... AT 811 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR MACK LAKE...OR 10 MILES SOUTHEAST OF MIO...MOVING EAST AT 45 MPH. LOCATIONS IMPACTED INCLUDE... MCKINLEY. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4441 8391 4448 8409 4465 8408 4466 8389 TIME...MOT...LOC 0014Z 268DEG 38KT 4456 8396 WIND...HAIL 60MPH 1.00IN $$
514 WWUS34 KAPX 220030 SVSAPX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 830 PM EDT TUE SEP 21 2010 MIC129-135-220039- /O.CAN.KAPX.SV.W.0037.000000T0000Z-100922T0045Z/ OSCODA MI-OGEMAW MI- 830 PM EDT TUE SEP 21 2010 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN OGEMAW AND SOUTHEASTERN OSCODA COUNTIES IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM LAT...LON 4441 8391 4448 8409 4465 8408 4466 8389 TIME...MOT...LOC 0029Z 268DEG 38KT 4456 8374 WIND...HAIL <50MPH <.50IN $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 7:20 PM EDT, 28 minutes earlier.
Area forecast discussion, Sep 21, 7:20 PM EDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
720 PM EDT TUE SEP 21 2010
.SYNOPSIS.../ISSUED AT 353 PM/
A COLD FRONT DROPPING SOUTHEAST ACROSS THE STATE THIS AFTERNOON
WILL CROSS EASTERN UPPER AND NORTHERN LOWER MICHIGAN BY
EVENING...THEN WILL STALL JUST SOUTH OF SAGINAW BAY OVERNIGHT. A
WAVE OF LOW PRESSURE WILL RUN EAST ALONG THE STALLED
FRONT...CROSSING SOUTHERN LOWER MICHIGAN WEDNESDAY MORNING. THE
FRONT WILL THEN DROP SOUTH OF THE STATE BY WEDNESDAY EVENING AS HIGH
PRESSURE BUILDS INTO THE NORTHERN LAKES. YET ANOTHER STRONG LOW
PRESSURE SYSTEM WILL CROSS THE NORTHERN GREAT LAKES ON FRIDAY...WITH
GUSTY WINDS AND THE POSSIBILITY OF LOCALLY HEAVY PRECIPITATION.
FF
&&
.SHORT TERM.../ISSUED AT 600 PM/...THIS EVENING AND TONIGHT
QUICK UPDATE TO REMOVE THE NORTHERN TIER OF COUNTIES FROM THE
WATCH. WILL KEEP WATCH GOING FROM GAYLORD SOUTH...GIVEN DEEP LAYER
SHEAR AND PLENTY OF ONGOING INSTABILITY. ACTIVITY SHOULD BE
WINDING DOWN AND SHIFTING SOUTH OF THE AREA BY 9 PM.
SKIES SHOULD CLEAR LATER THIS EVENING BEHIND FRONT. WILL HAVE TO
SEE WHETHER ANY LOW LEVEL MOISTURE BECOMES TRAPPED BENEATH THE
INVERSION OVERNIGHT RESULTING IN LOW CLOUDS. TEMPERATURES FALLING
INTO THE 40S TO LOWER 50S BEHIND THE FRONT.
&&
.LONG TERM.../ISSUED AT 353 PM/...WEDNESDAY AND BEYOND
LOW AMPLITUDE 4-WAVE HEMISPHERIC PATTERN IN PLACE WITH FAIRLY
PROGRESSIVE WSW ZONAL FLOW ACROSS THE CONUS SHOOTING A NUMBER OF
SYSTEMS THROUGH THE REGION OVER THE NEXT FEW DAYS. PER MEDIUM RANGE
GUIDANCE...HEMISPHERIC PATTERN IS EXPECTED TO AMPLIFY SUBSTANTIALLY
HEADING INTO THE WEEKEND THROUGH EARLY NEXT WEEK WITH SIGNIFICANT
RIDGING DEVELOPING THROUGH THE PLAINS/ROCKIES AND DOWNSTREAM
TROUGHING JUST OFF THE EAST COAST. AS THIS PROCESS TAKES SHAPE...
APPEARS THE GREAT LAKES AND EAST COAST WILL BE IN FOR A RATHER
UNSETTLED PERIOD AS A NUMBER OF WAVES DIVE INTO THE BACKSIDE OF THE
DEEPENING EAST COAST TROUGH AND A COUPLE PSEUDO CUT-OFF LOW PRESSURE
SYSTEMS DUMBBELL UP THROUGH THE NE.
BUT FIRST THINGS FIRST...HAVE TO GET THROUGH OUR CURRENT WEATHER
MAKER. POTENT LOW PRESSURE SYSTEM TRAVERSING ONTARIO TODAY EXPECTED
TO PUSH A SFC COLD FRONT JUST THROUGH NRN LOWER MICHIGAN BY
WEDNESDAY MORNING. WILL BE CLOSE...BUT THINK THAT ANY REMAINING
PRECIP WITH THE FRONT WILL BE OUT OF THE CWA BY SUNRISE...ALTHOUGH
RECENT ECMWF QPF SOLUTIONS SUGGEST SOME RAINFALL HANGING ON ACROSS
THE SE COUNTIES. BUT OTHERWISE...HIGH PRESSURE AND DRIER/COOLER AIR
WILL BE THE DOMINATE WEATHER STORY FOR WEDNESDAY WITH HIGHS RANGING
FROM THE LOWER 60S TO LOWER 70S.
WEDNESDAY NIGHT THROUGH FRIDAY...SYSTEM NUMBER TWO BEGINS TO WIND UP
IN THE CENTRAL PLAINS ALONG THE LEE OF THE ROCKIES WEDNESDAY
NIGHT...AS PACIFIC SHORT WAVE (NOW APPROACHING THE PAC COAST) SLIPS
THROUGH THE ROCKIES AND HEADS INTO THE NRN PLAINS ON THURSDAY. IN
RESPONSE...SHARPENING WARM FRONT AND WARM ADVECTION EXPECTED TO RAMP
UP QUICKLY ACROSS NRN MICHIGAN LATE WEDNESDAY NIGHT AND THURSDAY
WITH A ROUND OF WIDESPREAD RAINFALL DEVELOPING ALONG THE FRONT AND
STRETCHING INTO NRN MICHIGAN DURING THAT TIME. IF EVERYTHING
DEVELOPS AS PLANNED...A DECENT SETUP FOR HEFTY RAINFALL AMOUNTS
ACROSS PORTIONS OF NRN MICHIGAN WITH A WIDE OPEN FLOW FROM THE
GULF/STRETCHED OUT FRONT SITTING ACROSS THE REGION AND PWAT VALUES
APPROACHING 1.75 INCHES. WILL SEE HOW IT GOES BUT WILL MAINTAIN HIGH
LIKELY POPS FOR A GOOD PORTION OF THE FORECAST AREA...THURSDAY AND
THURSDAY NIGHT UNTIL COLD FROPA DURING THE DAY FRIDAY.
SATURDAY THROUGH TUESDAY (EXTENDED PERIOD)...AS TALKED ABOUT
ABOVE...AMPLIFYING FLOW PATTERN AND SUBSTANTIAL TROUGHING FORECAST
TO DEVELOP ALONG THE EAST COAST/WESTERN ATLANTIC DURING THE
WEEKEND...AS A COUPLE POTENT SHORT WAVES DIVE THROUGH THE GREAT
LAKES AND INTO THE BACKSIDE OF THE DEEPENING TROUGH ALONG THE
ATLANTIC. RIGHT NOW...LOOKS LIKE A RATHER WET PERIOD ALONG THE MID
ATLANTIC AREA SUNDAY THROUGH TUESDAY AS THE DEEPENING SOMEWHAT
CUT-OFF SYSTEM AMPLIFIES OVERHEAD...ALTHOUGH THERE IS CONSIDERABLE
DIFFERENCES IN THE MODEL SOLUTIONS OVER JUST WHERE THIS CUTOFF ENDS
UP (GFS PLACES THE CUTOFF DOWN NEAR THE GULF). BUT FOR NRN
MICHIGAN...HAVE THE POTENTIAL FOR SHOWERS ON SATURDAY AS THE LEAD
SHORT WAVE DIVES DOWN THROUGH THE STATE...COMBINED WITH COLDER AIR
ALOFT AND DAYTIME HEATING. SUNDAY AND MONDAY NOT LOOKING TOO BAD
RIGHT NOW AS LOWER AMPLITUDE SHORT WAVE RIDGING SLIPS DOWN INTO THE
STATE IN BEHIND THE DEEPENING CUTOFF LOW. BUT ANOTHER REINFORCING
NRN STREAM SHORT WAVE IS LOOKING TO ARRIVE DURING THE MONDAY NIGHT
TUESDAY TIME FRAME BRINGING RAIN CHANCES BACK TO NRN MICHIGAN. BUT
AGAIN...A FAIR AMOUNT OF UNCERTAINTY EXISTS IN THE EXTENDED FORECAST
SOLUTIONS WITH CHANCES LIKELY TO BE MADE BEFORE THEN.
ADAM
&&
.MARINE.../ISSUED AT 353 PM/
ADAM
&&
.AVIATION.../ISSUED AT 713 PM/...VALID FOR 00Z TAFS
VFR CIGS/VSBYS EXPECTED THROUGHOUT THE PERIOD. COLD FRONT
SWEEPING ACROSS NORTHERN MICHIGAN TONIGHT...WITH SHOWERS AND
THUNDERSTORMS SLIDING INTO CENTRAL/SOUTHERN MICHIGAN. HIGH
PRESSURE BUILDING INTO THE GREAT LAKES ON WEDNESDAY. WINDS
GENERALLY LESS THAN 10KTS. JK
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 6 AM EDT WEDNESDAY FOR LMZ323-341-342-
344>346.
LH...SMALL CRAFT ADVISORY UNTIL 6 AM EDT WEDNESDAY FOR LHZ345>349.
LS...SMALL CRAFT ADVISORY UNTIL 6 AM EDT WEDNESDAY FOR LSZ321-322.
&&Hazardous weather outlook, Sep 21, 5:52 PM EDT, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 552 PM EDT TUE SEP 21 2010 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 230100- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 552 PM EDT TUE SEP 21 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN... EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH 9 PM MAINLY SOUTH OF A LINE FROM TRAVERSE CITY TO GAYLORD TO ALPENA. SOME OF THESE STORMS MAY BE SEVERE...WITH DAMAGING WINDS TO 60 MPH AND HAIL UP TO 1 INCH IN DIAMETER. THE STORMS WILL DIMINISH SHORTLY AFTER SUNSET AND MOVE SOUTH OF THE OUTLOOK AREA. AN ISOLATED SHOWER OR THUNDERSTORM WILL BE POSSIBLE NORTH OF GAYLORD THROUGH EARLY EVENING. THIS ACTIVITY SHOULD NOT BE SEVERE. IN ADDITION...THERE IS A MODERATE TO HIGH RISK FOR RIP CURRENTS THROUGH THIS EVENING ON THE LAKE MICHIGAN BEACHES OF BOTH NORTHWEST LOWER AND EASTERN UPPER MICHIGAN. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS ARE AGAIN POSSIBLE WITH THE NEXT LOW PRESSURE SYSTEM THAT WILL AFFECT THE REGION WEDNESDAY NIGHT THROUGH THURSDAY NIGHT. IN ADDITION...VERY HEAVY RAIN IS POSSIBLE THURSDAY THROUGH FRIDAY MORNING...ESPECIALLY ACROSS THE STRAITS REGION AND EASTERN UPPER MICHIGAN. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND EMERGENCY MANAGERS...PLEASE RELAY DAMAGE REPORTS AND WIND GUST ESTIMATES TO THE NATIONAL WEATHER SERVICE. JK
In the hours before
Local storm report, Sep 21, 6:03 PM EDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
603 PM EDT TUE SEP 21 2010
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0345 PM TSTM WND DMG HUBBARD LAKE 44.80N 83.59W
09/21/2010 ALCONA MI AMATEUR RADIO
TREE SNAPPED OFF AND BLOCKING ROAD ALONG EAST SHORE OF
HUBBARD LAKE
&&
EVENT NUMBER APX1000312
JZSpecial weather statement, Sep 21, 7:02 PM EDT, 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 702 PM EDT TUE SEP 21 2010 MIZ041-042-220000- ARENAC MI-GLADWIN MI- 702 PM EDT TUE SEP 21 2010 ...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS... AT 659 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SKEELS...OR 6 MILES NORTHWEST OF GLADWIN... MOVING EAST AT 60 MPH. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... ALGER... STANDISH... AU GRES... WINEGARS... MAPLE RIDGE... OMER... TWINING... THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 21, 3:31 PM EDT | Severe Thunderstorm Warning | APX | Alcona, Alpena | 31 min |
| Sep 21, 3:34 PM EDT | Special Marine Warning | APX | 56 min | |
| Sep 21, 5:35 PM EDT | Severe Thunderstorm Warning | APX | Alcona, Oscoda | 40 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.